Arizona, 2008

High Wind in Arizona, December 25, 2008

December 25, 2008 · NWS VEF · 2 events in 2 counties and zones

A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong Pacific storm and associated cold front traversed the Mojave Desert and southern Great Basin, bringing heavy snow to the higher elevations and high winds to the lower elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 25, 4:37 PM MST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 25, 4:37 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PST THU DEC 25 2008

.SYNOPSIS...A STRONG STORM SYSTEM WILL CONTINUE TO MOVE ACROSS THE
AREA TONIGHT PRODUCING RAIN AND SNOW SHOWERS ALONG WITH GUSTY
WINDS. A DRIER NORTHWEST FLOW WILL THEN SET UP OVER THE REGION ON
FRIDAY. THIS WILL LEAD TO PARTLY CLOUDY TO MOSTLY CLEAR CONDITIONS
THROUGH THE WEEKEND. TEMPERATURES ON FRIDAY WILL BE WELL BELOW
NORMAL BUT A WARMING TREND CAN BE EXPECTED THROUGH THE WEEKEND INTO
EARLY NEXT WEEK.
&&

.SHORT TERM...THE STRONG STORM SYSTEM WILL CONTINUE TO MOVE ACROSS
THE AREA TONIGHT PRODUCING RAIN AND SNOW SHOWERS ALONG WITH GUSTY
WINDS. MOST OF THE AREA UNDER THE WIND ADVISORY IS GUSTING OVER 40
MPH AND WILL CONTINUE ADVISORY THROUGH 7 PM PST. AREA OF SUBSIDENCE
WILL BEGIN TO MOVE INTO CALIFORNIA EARLY THIS EVENING SHUTTING DOWN
PRECIPITATION CHANCES THERE. SCATTERED TO NUMEROUS RAIN AND SNOW
SHOWERS CAN BE EXPECTED IN SOUTHERN NEVADA AND NORTHWEST ARIZONA
WITH PRETTY DECENT LIFT PROVIDED BY THE UPPER TROUGH AND ASSOCIATED
JET AND COLD FRONT. GFS/ECMWF AND TO A LESSER EXTENT THE NAM12
INDICATE DECENT BANDED PRECIPITATION LINGERING OVER CENTRAL NYE
COUNTY THIS EVENING SO EXTENDED THE WINTER WEATHER ADVISORY UNTIL
06Z THERE AND LEFT WINTER STORM WARNINGS INTACT UNTIL 4 AM FRIDAY
FOR LINCOLN AND MOHAVE COUNTIES AND THE CLARK COUNTY MOUNTAINS. THE
VERY HIGHEST PORTIONS OF THE LAS VEGAS VALLEY COULD SEE SOME SNOW AS
THE COLD FRONT APPROACHES THIS EVENING BUT GENERALLY EXPECTING RAIN.
MODELS INDICATE DECENT INSTABILITY THIS EVENING OVER SOUTHERN NEVADA
AND LIGHTNING IS CURRENTLY BEING OBSERVED IN NYE COUNTY. ADDED A
SLIGHT CHANCE OF THUNDERSTORMS TO THE FORECAST FOR THIS EVENING.
DOES NOT LOOK LIKE THE NORTH/NORTHWEST WINDS BEHIND THE COLD FRONT
WILL BE THAT STRONG AND GUIDANCE ONLY GRADUALLY SHIFT WINDS AT LAS
VEGAS SOMETIME FRIDAY. DRIER NORTHWEST FLOW STARTS TO MOVE INTO THE
FORECAST AREA LATE TONIGHT AND EXPECT CONTINUED DRYING AND
SUBSIDENCE FRIDAY BUT TEMPERATURES WILL BE WELL BELOW NORMAL.
NORTHWEST FLOW WILL PERSIST THROUGH THE WEEKEND BUT SOME OVERRUNNING
MOISTURE IN THE FORM OF MAINLY HIGH CLOUDS WILL WORK DOWN INTO THE
NORTHERN PART OF THE FORECAST AREA. HEIGHTS AND THICKNESSES RISE
SIGNIFICANTLY SO MANY AREAS WILL SEE GOOD WARMING OVER THE WEEKEND.

.LONG TERM...MODELS FORECAST A DRY NORTHWEST TO ZONAL FLOW OVER THE
AREA MONDAY THROUGH THURSDAY. HIGH CLOUDS WILL BE ABLE TO SPILL INTO
THE NORTHERN ZONES PRODUCING AT LEAST PARTLY CLOUDY CONDITIONS AT
TIMES. MOSTLY CLEAR SKIES EXPECTED ALONG THE SOUTHERN REGIONS.
TEMPERATURES SHOULD BE RIGHT AROUND NORMAL AS THE UPPER FLOW BRINGS
IN A MORE MODERATE MARINE AIRMASS. WINDS IN GENERAL WILL BE LIGHT
UNDER THIS WEATHER PATTERN.
&&

.AVIATION...FOR MCCARRAN...CIGS FROM 4-5KFT WILL PERSIST THROUGH MID
EVENING BUT COULD LOWER IF A BAND OF RAIN SHOWERS TO THE NORTH MOVE
THROUGH THE VALLEY. SOUTHERLY WINDS FROM 15-20KTS WITH GUSTS IN THE
MID 20KT RANGE TO CONTINUE BUT ARE EXPECTED TO INCREASE AS A COLD
FRONT APPROACHES. IN GENERAL...EXPECT AN ADDITIONAL 10KT INCREASE IN
BOTH SUSTAINED WIND AND GUSTS BY LATE THIS AFTERNOON CONTINUING INTO
THE EARLY EVENING. IMPROVING CONDITIONS ARE STILL EXPECTED AFTER
MIDNIGHT WITH CLOUDS DECKS INCREASING AND WINDS SUBSIDING BELOW
15KTS. THE COLD FRONT IS EXPECTED TO PUSH THROUGH THE AIRPORT BY
LATE FRIDAY MORNING TURNING WINDS TO THE NORTH. THUNDERSTORMS WILL
BE POSSIBLE ALONG THE FRONTAL ZONE IN THE BEATTY CORRIDOR OVER THE
NEXT COUPLE OF HOURS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CIGS WILL VARY ACROSS THE AREA FROM AS LOW AS 1KFT
ACROSS THE NORTH AND 4KFT IN THE SOUTH. VISIBILITIES DOWN TO 1SM IN
SNOW AND 3SM IN RAIN ACROSS THE REGION. A STRONG COLD FRONT MOVING
THROUGH THE NORTHERN AREAS WILL CONTINUE TO BRING STRONG SOUTH TO
SOUTHWEST WINDS FROM 20-30KTS AHEAD OF THE FRONT TO MUCH OF THE AREA
THROUGH THIS EVENING WITH GUSTS ABOVE 40KTS AT TIMES. BEHIND THE
FRONT WINDS WILL SWITCH TO THE NORTH AND REMAIN GUSTY...ESPECIALLY
THE FIRST FEW HOURS AFTER THE FRONT PASSES. IMPROVING CONDITIONS ARE
EXPECTED ON FRIDAY OVER THE WEST WITH LINGERING SHOWERS IN MOHAVE
COUNTY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 AM PST FRIDAY FOR NVZ015-018-019.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR NVZ016-017-020>022.
     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR NVZ014.
AZ...WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR AZZ001-003.
     WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR AZZ002-036.
CA...WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CAZ519.
     WIND ADVISORY UNTIL 7 PM PST THIS EVENING FOR CAZ523>527.
     WINTER WEATHER ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR
     CAZ520>522.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 25, 7:30 AM MST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PST THU DEC 25 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-261200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PST THU DEC 25 2008 /730 AM MST THU DEC 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM ALONG THE WEST COAST WILL SWING ACROSS THE
GREAT BASIN TONIGHT. THIS SYSTEM WILL PRODUCE HEAVY SNOW IN THE
MOUNTAINS AND ALSO SIGNIFICANT ACCUMULATIONS IN THE OWENS VALLEY
AND MUCH OF SOUTH CENTRAL NEVADA. A COLD FRONT PUSHING DOWN
THROUGH SOUTH CENTRAL NEVADA THIS AFTERNOON MAY PRODUCE INTENSE
BURSTS OF SNOW. STRONG SOUTH TO SOUTHWEST WINDS WILL ALSO DEVELOP
AHEAD OF THE FRONT WHICH SWEEPS ACROSS SOUTHERN NEVADA THIS
EVENING. PLEASE SEE THE LATEST WEATHER MESSAGES FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE SYSTEM WILL EXIT TO THE EAST EARLY FRIDAY MORNING LEAVING COLD
NORTH WINDS OVER THE REGION. A DRY WEATHER PATTERN WILL THEN
DEVELOP DURING THE WEEKEND AND REMAIN THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Dec 25, 4:37 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     NON-TSTM WND GST NEEDLES                 34.81N 114.61W
12/25/2008  M41 MPH          SAN BERNARDINO     CA   ASOS

            NEEDLES ASOS MEASURED A WIND GUST OF 41 MPH.

&&

ASG
Local storm report, Dec 25, 4:37 PM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
337 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     NON-TSTM WND GST NEEDLES                 34.81N 114.61W
12/25/2008  M41 MPH          SAN BERNARDINO     CA   ASOS

            NEEDLES ASOS MEASURED A WIND GUST OF 47 MPH.

&&

ASG
Local storm report, Dec 25, 6:28 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY SNOW       MT. CHARLESTON          36.28N 115.62W
12/25/2008  M0.0 INCH        CLARK              NV   FIRE DEPT/RESCUE

            MT. CHARLESTON FIRE DEPARTMENT REPORTED 12 INCHES OF NEW
            SNOW TODAY. MODERATE SNOW WAS STILL FALLING.

0524 PM     NON-TSTM WND GST 4 WSW GOLDEN VALLEY     35.21N 114.30W
12/25/2008  M51 MPH          MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A WIND GUST OF 51 MPH.

&&

ASG
Local storm report, Dec 25, 6:28 PM MST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HEAVY SNOW       MT. CHARLESTON          36.28N 115.62W
12/25/2008  M12.0 INCH       CLARK              NV   FIRE DEPT/RESCUE

            MT. CHARLESTON FIRE DEPARTMENT REPORTED 12 INCHES OF NEW
            SNOW TODAY. MODERATE SNOW WAS STILL FALLING.

0524 PM     NON-TSTM WND GST 4 WSW GOLDEN VALLEY     35.21N 114.30W
12/25/2008  M51 MPH          MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED A WIND GUST OF 51 MPH.

&&

ASG
Local storm report, Dec 25, 6:34 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
534 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND GST     1 WSW BUNKERVILLE       36.77N 114.13W
12/25/2008  M57 MPH          CLARK              NV   TRAINED SPOTTER

            A SPOTTER IN BUNKERVILLE MEASURED A WIND GUST OF 57 MPH
            IN THE VICNINTY OF A THUNDERSTORM.

&&

ASG
Local storm report, Dec 25, 7:08 PM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
608 PM PST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY SNOW       1 NW PIOCHE             37.94N 114.46W
12/25/2008  M10.0 INCH       LINCOLN            NV   TRAINED SPOTTER

            TRAINED SPOTTER IN PIOCHE REPORTED 8 TO 10 INCHES OF SNOW
            ON THE GROUND. STILL SNOWING HEAVILY WITH VISIBILITIES
            DOWN TO 1/4 MILE.

&&

ASG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northwest Deserts

When
December 25, 8:07 PM MST
Where
Northwest Deserts forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS

This gust occurred at the Kingman airport.

High Wind, Northwest Plateau

When
December 25, 11:06 PM MST
Where
Northwest Plateau forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.704, -113.758 (the zone’s center; the record gives no point)

This gust occurred 24 miles SSW of Colorado City.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 141060, 141061.